Alert archive / Alabama / Freeze Warnings in 2024

Freeze Warning 3, NWS Birmingham, AL

November 21, 202414 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Nov 21, 2024, 12:32 PM CST for 14 counties in Alabama. It took effect at Nov 22, 2024, 3:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 21, 2024, 12:32 PM CST (18:32 UTC)
In effect from
Nov 22, 2024, 3:00 AM CST
Expired
Nov 22, 2024, 8:00 AM CST
In force
5 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Lamar County, AL, Marion County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 70 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2024-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2024-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -148 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-148 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Nov 21, 11:23 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Nov 21, 11:23 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
Issued by National Weather Service Little Rock AR
1123 AM CST Thu Nov 21 2024

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 345 AM CST THU NOV 21 2024

Key Message:

- Potential for a light freeze and patchy frost Friday morning.

A pressure gradient will maintain cool and dry northwest flow across
the region in the short term. Wind gusts upwards of 30 mph are
expected today and upwards of 25 mph on Friday. The main forecast
item is the cold weather Friday morning and the potential for a
frost/freeze. A cold advection regime should maintain winds between
5-10 mph Thursday night/Friday morning. Sheltered could trend a tad
lighter. This will be a key factor in regards to mixing and its
implications on radiational cooling as well as frost formation. For
example, Thursday night, the temperature at Gadsden dropped to 34F
and then quickly rose 10 degrees once the breeze kicked back in. NBM
probabilities show the best potential for (briefly) reaching the
freezing mark to be across the northern-tier counties. That could be
offset by the wind. And, a breeze would also tend to keep frost from
being widespread. We'll revisit this in a few hours in regards to
frost/freeze alerts.

89^GSatterwhite

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 345 AM CST THU NOV 21 2024

Key Message:

- A widespread frost/freeze is expected Saturday morning that will
  likely end the growing season in many locations.

Following a breezy and chilly day on Friday, the surface ridge is
expected to build into the Deep South by Friday night and
Saturday morning. Under mostly clear skies and light winds with
the ridge overhead, ideal radiational cooling will drop
temperatures down into the upper 20s to lower 30s in many
locations. Widespread frost is also expected, and therefore frost
& freeze products will be needed. The growing season will come to
an end across a vast majority of Central Alabama as a result.
Another frost will be likely once again on Sunday morning, but
otherwise we'll see moderating temperatures through the weekend.
High temperatures will warm significantly by Monday and Tuesday as
warm air advection kicks in and a zonal flow pattern aloft sets
up over much of the CONUS. Global guidance then begins to diverge
after Tuesday of next week as the next system approaches from the
west by Thanksgiving. With the uncertainties, I've kept the
persistence forecast in place in terms of PoPs through Wednesday,
while forecast temperatures remain above NBM guidance and closer
to an operational model blend.

56/GDG

&&

.AVIATION...
(18Z TAFS)
Issued at 1120 AM CST THU NOV 21 2024

VFR conditions are expected through the period. Wind direction will
be out of the northwest, with gusts up to 25-30 mph through
Thursday evening. Wind speeds will lower during the late evening and
overnight period, as wind shear conditions set up across the
forecast area.

71

&&

.FIRE WEATHER...

Rain-free weather is expected over the next few days with dry
northwest flow. Today will be on the breezy side with gusts upwards
of 30 mph, upwards of 25 mph on Friday, and finally much lighter on
Saturday. Afternoon minimum RHs are forecast to be in the upper 20s
to lower 30s today, and the 40-percent range on Friday and Saturday
(perhaps isolated upper 30s). Overnight recovery should include RHs
in the 70 and 80 percent range Thursday night and at or near 100%
Friday and Saturday nights.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     56  33  51  31 /   0   0   0   0
Anniston    56  34  51  34 /   0   0   0   0
Birmingham  55  35  51  33 /   0   0   0   0
Tuscaloosa  57  36  53  34 /   0   0   0   0
Calera      57  36  53  36 /   0   0   0   0
Auburn      57  37  52  36 /   0   0   0   0
Montgomery  60  36  55  34 /   0   0   0   0
Troy        60  37  54  35 /   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...89^GSatterwhite
LONG TERM....56
AVIATION...71
Hazardous weather outlook, Nov 21, 3:42 AM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
342 AM CST Thu Nov 21 2024

ALZ011>015-017>050-221245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
342 AM CST Thu Nov 21 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 12:05 PM CSTWind AdvisoryBMXAutauga, Bibb, Blount, Calhoun, Chambers, Cherokee and 27 more6 hr
Nov 21, 12:32 PM CSTFrost AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 19 more19 hr

Nearby

Freeze Warnings in Alabama, 2024Every freeze warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.